Original Research

Ototoxicity of aminoglycoside drugs in tuberculosis treatment

G. R. Voogt, H. S. Schoeman
South African Journal of Communication Disorders | Vol 43, No 1 | a233 | DOI: https://doi.org/10.4102/sajcd.v43i1.233 | © 2019 H. S. Schoeman | This work is licensed under CC Attribution 4.0
Submitted: 14 October 2016 | Published: 31 December 1996

About the author(s)

G. R. Voogt, Department of Otorhinolaryngology, Medical University of Southern Africa, South Africa
H. S. Schoeman, Department of Mathematics and Statistics, Medical University of Southern Africa, South Africa

Full Text:

PDF (187KB)

Share this article

Bookmark and Share

Abstract

The possible ototoxic effect of kanamycin, streptomycin and a standard anti-TB drug combination, used in the treatment of 92 TB patients (7-71 years old), was examined by measuring the highest audible electric bone conduction frequency before and after treatment, using an audimax 500 audiometer. At the so-called "safe" levels of drug administration it was found that kanamycin was markedly ototoxic effect. Furthermore, it was found that none of these drugs were gender specific. Lastly, the possible effects of ageing on highest audible bone conduction frequency is discussed.

Keywords

kanamycin; strepomycin; tuberculosis; high frequency hearing

Metrics

Total abstract views: 496
Total article views: 286


Crossref Citations

No related citations found.